|Long time Atripla user concerned about mood changes
Oct 7, 2012
I was diagnosed with HIV 8 years ago and I have been using Atripla for the entire time (even before it was a combination 1 pill therapy). The regimen is working extremely well for me (VL is undetectable & CD4 count has never been below 800). I pride myself on my compliance and feel very lucky about my response to the treatment.
However, in the past few months, I have been starting to have strange mental health symptoms that I am worried are related to the treatment. I have been increasingly pessimistic about most things, having self-esteem issues, anger control problems, mood swings, and sometimes even feeling as though I am disconnected from reality (unable to control my actions).
My friends and loved ones are starting to worry about me, not to mention the toll this is taking on my relationship with my partner of 13 years. Could these symptoms be a cumulative side effect of the years that I have been taking these medicines?
| Response from Dr. Fawcett
Thanks for writing. Cognitive and behavioral symptoms that occur with HIV are not well understood. Atripla (particularly its efavirenz component) can cause unusual psychological effects, but these typically occur when one begins taking the medication. I would tend to look at the broader biopsychosocial picture. By that I mean looking not only at the physical aspects of HIV and your medication, but other issues or changes in your life that may be having an impact on your mood, self esteem, and overall emotional resilience.
In any case, since some of these symptoms sound rather severe, I would definitely speak with your physician about a referral to counseling. You will be able to acquire tools that can help you manage these feelings and this will ultimately benefit both you and your partner.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.